It started with itchy hands. Then her skin started turning yellow.
As the Daily Mail reports, 27-year-old Laura Hutchinson of Nottinghamshire, England had been thinking of expanding her family. The mom-of-one had been talking with her partner about another child, and she was worried about how long it might take to conceive after going off birth control.
As Hutchinson told the Nottingham Post, “I decided to go on the pill so if Alex and I wanted to try for a baby I could easily come off it. But I never expected this to happen.”
In September 2018, Hutchinson stopped taking the contraceptive injection Depo-Provera (which she had safely taken for years) and went to her doctor for a new birth control prescription. He put her on Rigevidon, a birth control pill.
Mother, 27, claims ‘contraceptive pill damaged her liver’ after she spent 11 days hospitalised https://t.co/6SGEnqG3D2
A mother says that she has suffered from a damaged liver after taking a controversial contraceptive pill.
— healthmedicinet (@healthmedicinet) January 16, 2019
Within weeks of switching to the new pill, Hutchinson began experiencing a strange collection of symptoms. Her hands and skin became painfully itchy. She began going to the bathroom much more frequently. And her skin began to take on a yellow tone. She told the Post:
“When I was at work people would comment on the color of my skin but I just put it down to tiredness. I then began itching my hands so much that they started to bleed. I knew something wasn’t right.”
Finally, the symptoms were bad enough that she couldn’t put off going to the doctor any longer:
“I was becoming worse and worse so I decided enough was enough and went to the doctors. I was becoming completely wiped out and not able to do anything.”
Unfortunately, the doctors were mystified. They ran test after test, but couldn’t figure out what was causing the problem.
Meanwhile, Hutchinson’s symptoms were getting worse. Doctors assured her that it wasn’t cirrhosis of the liver, as she feared, but were still unsure what was wrong. A nurse, noticing that the whites of Hutchinson’s eyes were yellowing as well, insisted she be admitted to the hospital.
Hutchinson spent 11 days at the hospital while doctors continued to look for answers. The itchiness continued and it was so hard not to scratch that she began developing scabs all over her body. She told the Mail:
“By this point, I had taken a lot of days off work and I still didn’t know what I was coming down with. I then started feeling very feverish and weak, but the doctor did not understand what was going on.
They started testing for hepatitis and other things — they even tested to see if I was actually pregnant as well. It was very frustrating, and I kept demanding answers but the doctors said it was a complete mystery.”
Tests showed that Hutchinson’s bilirubin levels hit 245. Bilirubin is a yellow pigment in the blood that is removed by the liver, and a healthy level is in the 20s.
Mother, 27, claims 'contraceptive pill damaged her liver' after she spent 11 days hospitalised: Laura Hutchinson, of Retford, Nottinghamshire, showed jaundice symptoms a month after using Rigevidon. https://t.co/pHSsgnalRY pic.twitter.com/gaVPQK068G
— RushReads (@RushReads) January 15, 2019
Doctors ordered a biopsy of Hutchinson’s liver and confirmed that she had liver damage. They also hit on a possible cause — her birth control pill. Hutchinson told the Mail:
“The doctor told me that these problems had been down to the Rigevidon pills I had taken. I was also told that this has caused damage to my liver and it will not be fully recovered by the end of this year.”
Frustrated after spending more than a week cooped up in the hospital, Hutchinson discharged herself. Though her bilirubin levels have dropped since the biopsy, she still has a long recovery ahead.
Hutchinson told the Post, “I’ve just not been able to do a lot since coming home. I’m housebound as I’m just so tired and I’m yellow. I’m just thankful it’s one of the organs able to repair itself. But I’m not going to be back to myself until the end of the year.”
A spokesperson for the company that makes Rigevidon, Gedeon Richter Plc., told the Mail that issues with liver function are a rare side effect of hormonal contraceptives. The company said they will investigate Hutchinson’s case, but believe it’s too early to blame her liver damage on her birth control pill:
Many different causes might lead to liver injury — i.e. other medications, viral infection or underlying medical conditions of the liver.
Therefore in the current case, based on the very limited information available, the causal relationship between levonorgestrel-containing contraceptive product and the liver injury is not assessable, drawing any conclusion regarding the product would be premature.
According to Drugs.com, the active ingredients in Rigevidon are ethinyl estradiol and levonorgestrel. Though Rigevidon is sold in Europe and the U.K., those ingredients are also used in several birth control pills sold in the United States under other brand names.
Hutchinson told the Mail that she hopes that other women can learn something from her experience:
“This has made me think twice about going on to any contraceptive pill as I am led to believe that anything could be very dangerous. Women need to be aware that these side effects exist.”